MAUDE Adverse Event Report: COOK ENDOSCOPY HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC; KNQ, DILATOR, ESOPHAGEAL
Model Number G51795
Medical Device Problem Codes Burst Container or Vessel (1074); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/08/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: cook quantum inflation device - qid-1.Occupation: non-healthcare provider.Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.During a functional test, a cook ds-60cc-s dilation syringe was filled with water and attached to the balloon inflation port.The syringe was placed into an inflation handle, and negative pressure was applied to the balloon.After applying negative pressure, inflation of the balloon was attempted.The balloon would not hold pressure and a leakage was observed from a rupture in the balloon material.The pre-loaded wire guide was included in the return of the device.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the additional information provided indicated that the balloon did not receive negative pressure nor lubrication prior to advancement through the endoscope accessory channel.Failure to apply negative pressure and lubrication is against the instructions for use for the device.This is the most likely cause for the reported observation.The instructions for use direct the user: "to facilitate passage through the endoscope, apply negative pressure to the device." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use also advise the user: ¿maintain balloon deflation with negative pressure and introduce into endoscope accessory channel, advancing in short increments until balloon is completely visualized endoscopically.¿ the application of lubrication will aid in endoscopic advancement and balloon preservation.The instructions for use advise the user: "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel.".Prior to distribution, all hercules 3 stage wireguided balloons esophageal-pyloric-colonic are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the balloon did not receive negative pressure nor lubrication and that the device was used on a pediatric patient, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During a dilation procedure, the physician used a cook hercules 3 stage wireguided balloon esophageal-pyloric-colonic.The balloon burst while [completing the] dilation, spreading the contrast medium inside it [the esophagus].The balloon was removed and it was replaced with another one with the next measure.While performing an esophagoscopy, a esophageal dilation with the 10-11-12 balloon was made, but it presented a rupture, leading to a contrast medium spill.The doctor decide to replace the balloon with a 13-14-15 with some difficulties.There were no additional complications with the patient.Additional information was received 02-may-2019: a seven (7) months old patient, who because of a tumor, had surgical resection and subsequent anastomosis with prolene sutures.The anatomic alteration generated stenosis and diminished the esophagus light by 99% which caused the difficult access of the device.The patient had an altered anatomy due to a previous intervention.When the anatomy is altered the device's access is always hard.The anatomic conditions of the patient make the product access difficult.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key8628599
Report Number1037905-2019-00266
Device Sequence Number11274859
Product Code KNQ
UDI-Device Identifier00827002517950
UDI-Public(01)00827002517950(17)210320(10)W4044976
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/20/2021
Device Model NumberG51795
Device Catalogue NumberHBD-W-10-11-12
Device Lot NumberW4044976
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/07/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/26/2019
Initial Report FDA Received Date05/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS 160 ENDOSCOPE
Patient Age7 MO